Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 24, 2021, 6:49 PM MDT for Roosevelt County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 6:49 PM MDT (00:49 UTC)
- Expired
- May 24, 2021, 7:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
County Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
825 WWUS85 KABQ 250049 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 649 PM MDT Mon May 24 2021 NMZ235-236-250115- Roosevelt County-Curry County- 649 PM MDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm outflow near Arch, or 13 miles southeast of Portales, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clovis, Portales, Texico, Dora, Floyd, Ranchvale, Arch, Oasis State Park, Cannon Air Force Base and Pep. This includes Highway 60 between Mile Markers 374 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3372 10341 3425 10370 3467 10305 3398 10304 TIME...MOT...LOC 0048Z 162DEG 18KT 3404 10317 $$ 12
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 24, 5:21 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 24, 5:21 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 521 PM MDT Mon May 24 2021 .AVIATION... 00Z TAF CYCLE Isolated thunderstorms will remain possible through this evening primarily across the southeast corner of the area. However, with dry air across much of the area and storms struggling to develop this afternoon, confidence is decreasing in the amount of storm coverage through this evening. Storms seem unlikely to reach as far north as I-40, thus, removed the mention of VCTS as KTCC. Southeasterly flow across the east will allow for low clouds to return to southeast NM tonight, potentially as far west as KROW. Westerly winds will become breezy across most TAF sites Tuesday afternoon with VFR conditions prevailing. 15 && .PREV DISCUSSION...250 PM MDT Mon May 24 2021... .SYNOPSIS... Increasingly warm and very dry conditions will overtake the state, with patchy smoke from area wildfires and thunderstorm activity across the eastern plains remaining close to the Texas and Oklahoma borders through Thursday. A backdoor front introduce moisture to eastern New Mexico either Friday over Saturday, which will act as fuel for thunderstorms going through the weekend and into Monday. A Pacific low will approach Sunday into Monday and interact with moisture from the backdoor front to produce increasing chances for thunderstorms. Windy conditions are forecast across western New Mexico on Sunday ahead of the approaching Pacific low. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Scattered to isolated showers and thunderstorms will commence anytime now, then march northeastward across the southeast and east central plains. A few cells may develop north of I-40, but most of them should remain to the south. The dryline is forecast to slosh eastward back into the southeast plains tonight with areas of low clouds late tonight into Tuesday morning along and south of the Caprock, and potentially as far west as Roswell. The moisture will be very shallow though, and models show it scouring out quickly as southwest flow develops on Tuesday with dry weather through the afternoon. High temperatures should vary from near normal to as much as 7 degrees above normal across southeast areas Tuesday afternoon. The dryline may back into the forecast area again Tuesday night, when a moist backdoor front is forecast by some models to sag into the northeast plains. These two features may return another round of low clouds to the far eastern plains by sunrise Wednesday. LONG TERM...(WEDNESDAY THROUGH MONDAY)... Warming will continue Wednesday into Thursday as an extremely dry airmass remains across most of the area. Breezy to locally windy conditions are forecast Wednesday afternoon given increasing southwest flow aloft at the base of an upper level low/trough progressing east from the Great Basin and into the central Rockies. Southwest flow on Wednesday may pull smoke from area wildfires into central and northern NM, which would be noted at the surface going into Thursday morning. Any storms that develop Wed/Thu will be near the TX/OK borders and may become severe, although that is more likely to happen over the TX/OK panhandles. Warming continues further across western NM Fri/Sat, with the Albuquerque Sunport forecast to hit 90 degrees for the first time this season on Saturday. The average 1st 90 degree day in Albuquerque falls on May 27th, so we'll be very close to that. Thunderstorms may develop across eastern NM on Friday, but will be dependent on moisture introduced by a backdoor front. There are some differences in the modeling of that feature that are leading to lower forecast confidence for Fri/Sat, but sufficient moisture will definitely be in place by Sunday as a Pacific low approaches from the northwest for a round of potentially severe storms across eastern NM. The Pacific low will slowly approach the Four Corners by Monday, which will keep chances for storms going and may pull moisture further west into the RGV. 44/11 && .FIRE WEATHER... High temperatures will rise above normal during the first half of the work week. After weaker winds Tuesday, southwest winds will strengthen again Wednesday central and east as a storm system crosses the northern Rockies. There could be some gusty dryline thunderstorms in eastern Curry and Roosevelt Counties late Wednesday, but elsewhere it will be very dry with the potential for critical fire weather conditions west of the dryline through the central mountain chain. Winds will weaken while remaining seasonably gusty during the latter half of the work week. There will be a chance of dryline thunderstorms on portions of the eastern plains nearly every afternoon and evening. A somewhat moist backdoor cold front Thursday night should set the stage for mainly isolated showers and thunderstorms with small wetting footprints across the eastern plains and potentially as far west as the Sangre de Cristo Mountains on Friday, as a weak upper level trough crosses from the west. Thunderstorm chances look to linger along and east of the central mountain chain Saturday and especially Sunday as an upper level low pressure system slowly develops over the Great Basin and draws low level moisture into the east. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 3:06 AM MDT, 15 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 306 AM MDT Mon May 24 2021 NMZ201>241-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 306 AM MDT Mon May 24 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible across portions of east central and southeast New Mexico this afternoon and evening. Large hail, heavy rain and damaging wind gusts are the main concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warnings for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, May 24, 1:35 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
135 PM MDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD 1 ESE PORTALES 34.17N 103.33W
05/15/2021 ROOSEVELT NM EMERGENCY MNGR
AN ADULT AND 2 CHILDREN IN AN SUV WERE SWEPT
UP BY FLOOD WATERS ON 18TH ST AND THEN
PUSHED INTO A CULVERT HEADED SOUTH ALONG S
GLOBE ST WHERE THEY EVENTUALLY CAME TO A
STOP AGAINST A PIPE ACROSS THE CULVERT.
PORTALES FD MADE SWIFT WATER RESCUE SAVING
THE FAMILY ABOUT 45 MINUTES AFTER THE FIRST
REPORT AROUND 630PM MDT.
&&
SOSpecial weather statement, May 24, 6:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 649 PM MDT Mon May 24 2021 NMZ235-236-250115- Roosevelt County-Curry County- 649 PM MDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm outflow near Arch, or 13 miles southeast of Portales, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clovis, Portales, Texico, Dora, Floyd, Ranchvale, Arch, Oasis State Park, Cannon Air Force Base and Pep. This includes Highway 60 between Mile Markers 374 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3372 10341 3425 10370 3467 10305 3398 10304 TIME...MOT...LOC 0048Z 162DEG 18KT 3404 10317 12
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:16 PM MDT | Special Weather Statement | ABQ | Roosevelt | 29 min |
| May 24, 7:45 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| May 25, 12:17 AM MDT | Special Weather Statement | ABQ | Curry | 28 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.